California, 2005

High Wind in California, December 1 to 8, 2005

December 1 to 8, 2005 · NWS MTR · 1 event in 1 county or zone

A strong winter storm brought a 64 mph gust to San Francisco Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A strong winter storm brought a 64 mph gust to San Francisco Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 1, 8:59 AM PST, 3 hours 29 minutes earlier.

Area forecast discussion, Dec 1, 8:59 AM PST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
859 AM PST THU DEC 1 2005

.DISCUSSION...SFC OBS AND WATER VAPOR IMAGERY INDC THAT THE COLD
FRONT HAS NOW PASSED THROUGH CRESCENT CITY IN FAR NW CA. RAINFALL SO
FAR HAS NOT BEEN EXCESSIVE...GENERALLY LIGHT TO MODERATE. RADAR INDC
THAT THE HEAVIEST RAIN IS OCCURRING ACROSS THE NORTH BAY. THE
HEAVIEST RAIN HAS BEEN FROM SFO NORTH...WHILE THE AREAS FROM MONTEREY
SOUTH CONTINUE TO BE DRY. IN FACT...SALINAS HAS A LIGHT EAST WIND
WHICH IS A DOWNSLOPE WIND. WINDS HAVE RAMPED UP WITH GUSTS IN THE
COASTAL HILLS OF THE NORTH AND EAST BAY REACHING 50 MPH. NO CHANGES
TO THE HIGH WIND WARNINGS/ADVISORIES ACROSS THE AREA.

THE FRONT COULD SLOW DOWN AS LOW PRESSURE NEAR 35/135 CONTINUES TO
MOVE ENE ALONG THE FRONT. IT DOES NOT APPEAR THAT THE 12Z MODELS
HAVE A GOOD HANDLE OF THIS LOW. CONVECTION CONTINUES TO FIRE UP FROM
40/130 SW TO 30/140. SSMI RAINFALL RATES ASSOCIATED WITH THIS
CONVECTION IS APPROACHING 1 INCH/HR. AMSU TPW SHOWS A PLUME OF 2
INCHES PRECIPITABLE WATER APPROACHING NORTHERN AND CENTRAL
CALIFORNIA.

RAINFALL WILL CONTINUE THROUGH THE DAY...AND SPREAD SOUTH DURING THE
DAY. RAINFALL RATES WILL INCREASE AS THE LOW MOVES TOWARDS THE
COAST...ALONG WITH THE ASSOCIATED CONVECTION.

&&

.PREVIOUS AVIATION...PLENTY OF CONVECTION STILL DEVELOPING
OFFSHORE...WITH DEEP MOISTURE BEING GUIDED DIRECTLY TOWARDS SFO BAY
BY STRONG W-SW WINDS ALOFT. MODERATE RAINS ARE SPREADING SOUTHWARD
INTO THE SFO BAY AREA ATTM...AND EXPECT THESE TO GET HEAVIER THROUGH
16Z. VSBYS WILL BE REDUCED TO 1SM AT TIMES IN PERIODS OF HEAVY RAIN
AND POSSIBLE THUNDERSTORMS...WITH CEILINGS POTENTIALLY DROPPING TO
BELOW 1000 FT AT SFO AND OAK. STRONG S-SW FLOW OVER SJC/SNS/MRY IS
CAUSING DOWNSLOPING CONDITIONS...KEEPING CEILINGS HIGHER FOR THE
MOMENT. AS THE HEAVIER RAIN SPREADS SOUTHWARD THIS MORNING...CEILINGS
WILL EVENTUALLY DROP BELOW 3000 FT WITH VSBYS OCCASIONALLY DOWN BELOW
5SM. STRONG SOUTHERLY WINDS WILL BE A FACTOR AT ALL AREA TERMINALS
TODAY...WITH GUSTS TO 40 KT NOT OUT OF THE QUESTION.

COLD FRONT IS EXPECTED TO MOVE ACROSS STS AROUND 19Z...SFO/OAK
AROUND 21-22Z...SJC BY 00Z...AND MRY/SNS BY 02Z. BEHIND THE FRONT...
WINDS WILL SHIFT TO W-NW THEN GRADUALLY DECREASE...WITH RAIN BECOMING
MORE SHOWERY IN NATURE AND CEILINGS GRADUALLY IMPROVING.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     TDA...GALE WARNING...PT ARENA TO PIGEON PT OUT TO 60 NM AND
                          SFO BAY.
     TDA...SCA...PIGEON PT TO PT PIEDRAS BLANCAS OUT TO 60 NM
                 AND MONTEREY BAY.
     TDA...HIGH WIND WARNING...COASTAL NORTH BAY AND
                               SAN FRANCISCO PENINSULA COAST.
     TDA...WIND ADVISORY...ALL OTHER PORTIONS OF THE SAN FRANCISCO
                           AND MONTEREY BAY AREAS EXCEPT THE VALLEYS
                           OF SOUTHERN MONTEREY COUNTY.

&&

PUBLIC FORECAST: STROBIN
MARINE/AVIATION: WEAGLE/SOROKA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Dec 1, 6:00 AM PST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
600 AM PST THU DEC 1 2005

CAZ505-509-020200-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
600 AM PST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF SONOMA...
MARIN...AND SAN MATEO COUNTIES AS WELL AS COASTAL SECTIONS OF
NORTHERN SANTA CRUZ COUNTY.

.DAY ONE...THURSDAY

A STORM SYSTEM WILL BRING RAIN AND GUSTY WINDS TO THE REGION...
TAPERING OFF TONIGHT. RAIN COULD BE HEAVY AT TIMES IN THE NORTHERN
SAN FRANCISCO BAY AREA TODAY. STRONG SOUTHERLY WINDS OF 20 TO 40
MPH WITH GUSTS TO 60 MPH ARE LIKELY. A HIGH WIND WARNING IS IN
EFFECT UNTIL 4 PM TODAY.

HIGH WIND WARNING.........SEE WWUS76 KMTR...SFONPWMTR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ006-506>508-510>513-020200-
SAN FRANCISCO-NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
EAST BAY HILLS AND THE DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA CLARA VALLEY INCLUDING SAN JOSE-
600 AM PST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
EXCEPT COASTAL SECTIONS OF SONOMA...MARIN...AND SAN MATEO COUNTIES.

.DAY ONE...THURSDAY

A STORM SYSTEM WILL BRING RAIN AND STRONG WINDS TO THE REGION
TODAY...TAPERING OFF TONIGHT. RAIN COULD BE HEAVY AT TIMES
...ESPECIALLY IN THE HILLS. STRONG SOUTHERLY WINDS OF 20 TO 35 MPH
WITH GUSTS TO 50 MPH ARE LIKELY. A WIND ADVISORY IS IN EFFECT UNTIL
4 PM TODAY.

WIND ADVISORY..........SEE WWUS76 KMTR...SFONPWMTR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ514-515-517-518-020200-
BIG SUR COAST-SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
600 AM PST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MONTEREY BAY AREA AND THE
MOUNTAINS OF MONTEREY AND SAN BENITO COUNTIES

.DAY ONE...THURSDAY

A STORM SYSTEM WILL BRING RAIN AND STRONG WINDS TO THE REGION
TODAY...TAPERING OFF TODAY NIGHT. RAIN COULD BE HEAVY AT TIMES
...ESPECIALLY IN THE HILLS. STRONG SOUTHERLY WINDS OF 20 TO 35 MPH
WITH GUSTS TO 50 MPH ARE LIKELY ON THURSDAY. A WIND ADVISORY IS IN
EFFECT FOR 10 AM TODAY THROUGH 6 PM THIS EVENING.

WIND ADVISORY..........SEE WWUS76 KMTR...SFONPWMTR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ516-020200-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
600 AM PST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF SOUTHERN
MONTEREY COUNTY

.DAY ONE...THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

ANDERSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, San Francisco Bay Shoreline

When
December 1, 12:28 PM PST to December 8, 12:30 PM PST
Where
San Francisco Bay Shoreline forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482506.